EMAIL THIS PAGE TO A FRIEND

International journal of clinical pharmacology and therapeutics

High thiopurine metabolite concentrations associated with lymphopenia in inflammatory bowel disease (IBD) pediatric patients receiving aminosalicylates combined with azathioprine.


PMID 20353749

Abstract

Aminosalicylates are widely used with azathioprine in the treatment of IBD. The association results in an increase in 6-TGN levels in adults with IBD with a difference in the occurrence of myelotoxic effects. Scarce data are available in pediatric population. We proposed to investigate the effect of the coadministration of aminosalicylates on thiopurine concentrations in pediatric IBD patients. Data from 71 patients treated for at least 1 y by azathioprine and aminosalicylates were recorded. 6-TGN and 6-MeMPN concentrations, blood cell counts and liver function tests were compared between patients taking and those not taking aminosalicylates. Aminosalicylate therapy was associated with a significant increase in mean 6-TGN but also 6-MeMPN concentrations. In patients in remission, 6-TGN level was related to aminosalicylate dosage (r = 0.561, p = 0.010). Lymphopenia rate was higher in patients receiving combined therapy compared to monotherapy whereas a slight rise in leucopenia was found. This observation suggests that the higher frequency of lymphopenia may be associated with the elevated 6-TGN concentrations recovered in patients treated with aminosalicylates. This combination does not improve remission rate but could increase adverse effects especially lymphopenia.